Missouri, 2024

Drought in Missouri, April 9 to 30, 2024

April 9 to 30, 2024 · NWS PAH · 1 event in 1 county or zone

After a very dry March for the Current River, drier than average precipitation continued early April. This led to the introduction of D2 drought for part of Carter County April 9th, expanded to most of the county April 23rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

After a very dry March for the Current River, drier than average precipitation continued early April. This led to the introduction of D2 drought for part of Carter County April 9th, expanded to most of the county April 23rd. A rainy end to the month still left Carter below normal for April rainfall but, mild improvements in soil moisture, coupled with above average rainfall upstream on the Current River, provided enough relief to justify a change to D1 classification on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 8, 4:38 PM CST, 7 hours 22 minutes earlier. Its key messages:

  • Heightened fire danger through early this evening due to extremely low rh and dry fuels, mainly near and west of I-57.
  • An unsettled pattern arrives Tuesday through Thursday, with locally heavy rain and thunderstorms possible. While severe weather not anticipated, some minor flooding issues and gusty winds are possible, particularly Wednesday into Thursday.
  • Dry and warmer weather returns Friday through much of the weekend, with the next slight chance of rain arriving Sunday night.
Area forecast discussion, Apr 8, 4:38 PM CST, 7 hours 22 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
538 PM CDT Mon Apr 8 2024

.KEY MESSAGES...

- Heightened fire danger through early this evening due to
  extremely low rh and dry fuels, mainly near and west of I-57.

- An unsettled pattern arrives Tuesday through Thursday, with
  locally heavy rain and thunderstorms possible. While severe
  weather not anticipated, some minor flooding issues and gusty
  winds are possible, particularly Wednesday into Thursday.

- Dry and warmer weather returns Friday through much of the
  weekend, with the next slight chance of rain arriving Sunday
  night.

&&

.UPDATE...
Issued at 530 PM CDT Mon Apr 8 2024

Updated Aviation discussion for 00Z TAF Issuance. Also made minor
revisions to Key Messages and Discussion.

&&

.DISCUSSION...
Issued at 530 PM CDT Mon Apr 8 2024

Strong dry air advection plummetted late afternoon/early evening
dew points, heightening fire danger for SEMO/SWIL/far SWKY for a
few hours through early evening.

Tuesday through Thursday...A switch to a more unsettled pattern
will arrive Tuesday and continue through Thursday. This will be
caused by a lumbering longwave trough that will push through
the southern/central Great Plains. Surface low pressure will
develop over the ArkLaMiss and then move northeast through the
Lower Ohio Valley. PWAT values will rise to the 90-95th
percentile over the region during the period, allowing for
efficient rainfall processes to occur.

A couple waves of precipitation are expected... Tuesday into
Tuesday night and again Wednesday into Thursday morning. The
initial wave should not generate much flooding concerns due to
the antecedent dry conditions, but the second wave of moderate
to heavy rain could cause minor flooding issues to develop. By
the time the rain winds down Thursday night, most of the region
stands to see roughly 1-3" of rain. Cannot rule out a Flood
Watch being needed with later forecast packages, but will want
to see how much rain falls Tuesday to saturate the soils.
Gradient winds will also ramp up as the surface low departs.
Depending on how well the gusts mix down to the surface, some
gusts may exceed Wind Advisory levels.

Friday through Sunday...The region will finally dry out on
Friday as surface high pressure builds over the region from the
south, and H5 heights rise. This will allow for a few dry day
from Friday through Sunday night. By late in the weekend, the
region will be under a NW flow regime at the mid-levels, and a
weak disturbance within this flow will bring a slight chance of
showers Sunday night into next Monday.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 530 PM CDT Mon Apr 8 2024

A VFR evening will yield to incoming restricted bases and Marginal
Visual Flight Rules CIGS developing by early Tuesday morning.
As the column saturates with time, it will lead to increasing
chances for light showers...with best chances for restricted
bases/vsbys south (IFR potential) and lowest chances north
within a generally light southerly flow regime.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Apr 8, 7:31 PM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
831 PM CDT Mon Apr 8 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
831 PM CDT Mon Apr 8 2024 /931 PM EDT Mon Apr 8 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Multiple rounds of thunderstorms and heavy rain are likely Tuesday
through Wednesday night. Heavy rainfall is the main concern with
areas of flash flooding possible. Widespread severe weather remains
unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 8, 7:04 PM CST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
804 PM CDT Mon Apr 8 2024

KYZ022-090115-
Todd KY-
804 PM CDT Mon Apr 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN TODD COUNTY THROUGH 815
PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkton, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elkton, Guthrie, Justice, and Allensville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3675 8706 3664 8706 3664 8715 3679 8731
      3691 8714 3688 8705 3679 8706 3677 8705
TIME...MOT...LOC 0104Z 236DEG 35KT 3677 8715

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SHAWKEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Carter

When
April 9, 12:00 AM CST to April 30, 12:00 AM CST
Where
Carter forecast zone
Reported by
Drought Monitor
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170283.